Texas, 2022

Drought in Texas, July 1 to 31, 2022

July 1 to 31, 2022 · NWS LUB · 24 events in 24 counties and zones

Rainfall deficits continued to deepen throughout July as heat ramped up due to the lack of moisture. Extreme drought (D3) conditions grew to include all but portions of the western South Plains where earlier spring rains were limiting drought conditions to severe (D2) levels.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Rainfall deficits continued to deepen throughout July as heat ramped up due to the lack of moisture. Extreme drought (D3) conditions grew to include all but portions of the western South Plains where earlier spring rains were limiting drought conditions to severe (D2) levels. Exceptional drought (D4) expanded slightly to encompass portions of the northern and southern South Plains, Rolling Plains, and extreme southwestern Texas Panhandle.

Rainfall through the month was between zero and 50 percent of normal. Additionally, this July was the warmest on record for several locations including Lubbock (Lubbock County) where 18 days of 100 degrees or higher temperatures were recorded which is a new record. The North American monsoon remained mostly to the west of the region which is typical for July. This monsoon moisture expanded into West Texas for a few days during the month which brought beneficial but spotty rainfall. Wide ranging agricultural impacts continued with overall dry conditions resulting in a difficult year for cotton growth. Despite the dryness, relatively light winds mitigated wildfire danger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 11:29 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 30, 11:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1229 AM CDT Fri Jul 1 2022

.AVIATION...
VFR conditions expected through the next 24 hours. Check density
altitude.

&&

.PREV DISCUSSION... /issued 237 PM CDT Thu Jun 30 2022/

SHORT TERM...

Warm and dry conditions are set to continue through tomorrow as
upper level ridging remains parked overhead. Early afternoon
satellite imagery clearly shows an expansive area of dry midlevel
air and large-scale subsidence overspreading much of West Texas east
of the monsoonal moisture plume stretching over the Four Corners
region. Warm downslope flow and deeper mixing will limit convective
potential through this evening, with the closest notable
convective activity expected to remain well to our north and quiet
mild weather expected tonight locally. The upper ridge will flatten
slightly tomorrow as a shortwave trough transits over the central
Rockies, pulling the monsoonal plume slightly southward over
northeastern New Mexico. Further south over West Texas, continuing
subsidence and dry air aloft will limit convective growth to typical
afternoon shallow cumulus, with a very slim chance of an isolated
shower approaching the far southwestern Panhandle. Similar
temperatures to this afternoon are expected tomorrow areawide with
highs about 5 degrees warmer than seasonal averages. /DWK

LONG TERM...

There still exists some hope for rainfall in the long term, although
these chances are tending to focus even closer to the NM border as
the remainder of the CWA resides closer to a subtropical high aloft.
This high will be found atop the region from Friday evening through
Saturday before shifting slowly east come Sunday. On the heels of
this high, upslope convection in sern CO and nern NM Friday night
could send a broad outflow boundary as far south as our NW zones and
net even cooler lows there, but large CIN during this time favors
keeping rain chances next to nil.

As the upper high pulls away on Sunday we expect slightly lower
thicknesses in addition to a slow uptick in dewpoints and PWATs
recovering to around 1/4" above normal. These factors should
secure marginally cooler highs from Sunday through early next
week. Additionally, late day/evening rain chances return Sunday
toward the NM border as a weak upper low (currently near
Monterrey, MX) drifts north around the departing high. The ECMWF
remains more bullish and farther east with this wave by Sunday
afternoon compared to the GFS and GEFS mean, though slight chance
PoPs will be kept generally west of HWY 385 until more guidance
favors otherwise.

Increased anticyclonic flow aloft by July 4th precedes a westward
expansion of the upper high and subsidence. Can't rule out another
round of late day storms near the NM border along the periphery of
the ridge. NBM's PoPs were trimmed from Tue-Wed with only low
rain chances bleeding into our NW zones, although the raw GFS and
ECMWF are now both largely dry during this period. Not until
later in the week do we see a window for broader storm chances
arrive in between a Four Corners high and the high still poised
to our east. The subsequent mid-level weakness in between these
two highs could set up over the Caprock and lead to better storm
chances o/a Thursday. Otherwise, rainfall deficits will
undoubtedly deepen over most/all of the region in this pattern,
yet high temps shouldn't stray too far from seasonal levels.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/93/10
Hazardous weather outlook, Jun 30, 1:25 AM CST, 22 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
225 AM CDT Thu Jun 30 2022

TXZ021>044-010730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
225 AM CDT Thu Jun 30 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Low chances for typical summertime thunderstorms will return this
weekend into early next week across the South Plains and extreme
southern Texas Panhandle. The probability of hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
July 1, 12:00 AM CST to July 31, 10:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040147, 1040148, 1040149, 1040150, 1040151, 1040152, 1040153, 1040154, 1040155, 1040156, 1040157, 1040158, 1040159, 1040160, 1040161, 1040162, 1040163, 1040164, 1040165, 1040166, 1040167, 1040168, 1040169, 1040170.